Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 29, 2005, 3:06 PM CDT for Roberts County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 3:06 PM CDT (20:06 UTC)
- Expired
- Jun 29, 2005, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:59 PM CDT | FLASH FLOOD | Claire City, SD | WATER WAS RUNNING OVER COUNTY ROAD 6 NEAR CLAIRE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 353 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 292007 FFWABR SDC109-300200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 306 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA. * UNTIL 900 PM CDT. * AT 305 PM CDT(205 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL AMOVING THROUGH MARSHALL COUNTY. THESE STORMS WILL AFFECT NORTHERN ROBERTS COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...SISSETON...CLAIRE CITY...NEW EFFINGTON...ROSHOLT AND VICTOR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4593 9667 4569 9681 4555 9722 4593 9722 $$ HARDING
1 follow-up statement
000 WGUS73 KABR 300159 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 856 PM CDT WED JUN 29 2005 SDC109-300206- ROBERTS SD- 856 PM CDT WED JUN 29 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ROBERTS COUNTY HAS BEEN ALLOWED TO EXPIRE... HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RADAR ESTIMATED RAINFALL TOTALS EXCEED 4 INCHES IN AREAS ACROSS THE NORTHERN HALF OF ROBERTS COUNTY. THEREFORE...EXCESS RUNOFF FROM THE RAINFALL MAY STILL CAUSE STREAMS AND CREEKS IN THE WARNED AREA TO SWELL WITHIN THE NEXT DAY OR TWO. CONTINUE TO MONITOR THIS SITUATION. WATER HAS BEEN RUNNING OVER COUNTY ROAD 6 NEAR CLAIRE CITY AND EFFORTS ARE UNDER WAY TO MITIGATE THAT SITUATION. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4593 9667 4569 9681 4555 9722 4593 9722 $$ DORN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:50 AM CDT, 11 hours 16 minutes earlier.
Area forecast discussion, Jun 29, 3:50 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT WED JUN 29 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT AREA OF STRONG THETA-E ADVECTION IN 30KT LOW LEVEL JET HAS HELPED FIRE SOME ELEVATED THUNDERSTORMS THIS MORNING ACROSS THE FORECAST AREA. AN UPPER LEVEL WAVE SWINGING AROUND MAIN UPPER TROUGH WILL MOVE THROUGH THE ARE THIS MORNING. SHOWERS AND THUNDERSTORMS AHEAD OF THIS WAVE ARE ALREADY ENTERING SWRN FORECAST AREA THIS MORNING. WITH LOW OVER NWRN SD THIS MORNING...AND PROGGED TO MOVE NE ACROSS ND TODAY...A COLD FRONT WILL PUSH EAST ACROSS THE ARE TODAY. STRONG WEST WINDS ARE EXPECTED BEHIND THE FRONT...WITH WIND ADVISORY POSTED FOR LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE FAR WEST. AFTER MORNING ACTIVITY...REDEVELOPMENT WILL BE POSSIBLE IN THE NORTHEAST AHEAD OF THE COLD FRONT. SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA THIS MORNING...AND IN THE EAST DURING THE AFTERNOON. LOW WRAPS UP OVER NORTHERN MINNESOTA LATE TONIGHT AND EARLY THURSDAY. SHOWERS ASSOCIATED WITH TROWAL AXIS ON BACK SIDE OF LOW WILL BE POSSIBLE IN THE NORTH TONIGHT INTO EARLY THURSDAY. HIGH PRESSURE DOMINATES FOR FRIDAY...WITH TEMPERATURES REBOUNDING FROM A COOLER THURSDAY. LOW LEVEL JET KICKS UP FRIDAY NIGHT ACROSS THE AREA. INCLUDED A CHANCE OF THUNDERSTORMS FOR LATE FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH TUESDAY STILL A BIT OF DISAGREEMENT TAKING PLACE IN THE EXTENDED MODELS. FOR SATURDAY...LATEST GFS NOW SHOWING 5H WAVE TRAVERSING ALONG ND/SD BORDER PUSHING INTO MN BY 00Z SUNDAY. CANADIAN AGREES THAT MOST OF PCPN PUSHES INTO ND DURING DAY SATURDAY...WITH MARGINAL 7H CAPPING TEMPS STILL FCSTD(+10 TO +12). THE 28/18Z DGEX KEEPS WAVE SLIGHTLY FURTHER SOUTH. HAVE OPTED TO KEEP SAT WX GRIDS IN PLACE DUE TO UNCERTAINTY. POTENT COLD FRONT SLIPS THROUGH THE AREA ON SUNDAY...WITH MODELS AGAIN PAINTING MAJORITY OF QPF FURTHER TO THE NORTH. GFS DOES SHOW GOOD 7H OMEGA TAKING PLACE SATURDAY NIGHT AHEAD OF FEATURE...WITH NOCTURNAL TSRA POSSIBLE ON DEVELOPING LOLVL JET. BY 00Z MONDAY 7H TEMPS FALL INTO THE +3 TO +5 DEGREE C RANGE. CANADIAN HIGH KEEPS WX DRY FOR REMAINDER OF FCST. WAA RETURNING TO THE WRN CWA TUESDAY AFTN MAY RESULT IN SOME TSRA FIRING...BUT FOR NOW HAVE HELD OFF ON INTRODUCING ANY QPF. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH MIDNIGHT CDT. MN...NONE. && KNUTSVIG/HINTZ
Hazardous weather outlook, Jun 29, 5:03 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED JUN 29 2005 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 503 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS. HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF THUNDERSTORMS IS EXPECTED TO END BY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SDZ003-004-009-015-016-033>035-045-048-301002- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 503 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
In the hours before
Local storm report, Jun 29, 10:03 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 4 NNE VICTOR 45.92N 96.80W
06/29/2005 1.00 INCH ROBERTS SD CO-OP OBSERVER
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Jun 29, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 62 min |
| Jun 29, 4:24 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| Jun 29, 7:21 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 24 min |
| Jun 29, 8:44 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 48 min |
| Jun 29, 9:13 AM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 12:50 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 55 min |
| Jun 29, 1:10 PM CDT | Tornado Warning | ABR | Faulk, Spink | 35 min |
| Jun 29, 1:20 PM CDT | Tornado Warning | ABR | Brown | 55 min |
| Jun 29, 2:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 46 min |
| Jun 29, 2:15 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 6 hr |
| Jun 29, 2:22 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 23 min |
| Jun 29, 2:59 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 31 min |
| Jun 29, 3:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| Jun 29, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 17 min |
| Jun 29, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Jun 29, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 34 min |
| Jun 29, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 17 min |
| Jun 29, 5:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 37 min |
| Jun 29, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 35 min |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.